Colorado, 2016

Hail in Colorado, July 14, 2016

July 14, 2016 · NWS GLD · 12 events in 2 counties and zones

Severe thunderstorms moved across Cheyenne and Kit Carson counties during the afternoon and evening. The largest hail size reported was tennis ball in Flagler, on I-70 near Seibert and north of Bethune.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms moved across Cheyenne and Kit Carson counties during the afternoon and evening. The largest hail size reported was tennis ball in Flagler, on I-70 near Seibert and north of Bethune. Many drivers on I-70 had broken car windows near Seibert as a result of the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 14, 1:43 PM MST, 45 minutes earlier.

Area forecast discussion, Jul 14, 1:43 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
243 PM MDT THU JUL 14 2016

.UPDATE...
Issued at 803 AM MDT Thu Jul 14 2016

Updated forecast mainly to reflect current radar trends. Will
continue to mention scattered thunderstorms, mostly north of
highway 36, through the morning hours. Storms have pulsed a bit
last couple hours but are generally remaining below severe limits.
Storms across Yuma and Dundy counties continue to be elevated but
will likely may become more surface based later this morning. SPC
most unstable CAPE currently shows around 1000 J/KG in this area.

&&

.SHORT TERM...(Today and tonight)
Issued at 121 AM MDT Thu Jul 14 2016

Latest satellite and upper air analysis indicated nearly zonal flow
over the Central Plains.  Embedded in the zonal flow was an upper
level short wave trough over Eastern Colorado.  Ahead of the short
wave trough a line of strong to severe thunderstorms had developed
along a cold front that was moving south across the Tri-State Area.
Latest storm activity is not as robust as initially thought or as
widespread.  If storm activity does not expand in coverage over the
next few hours, will have to revisit rainfall chances for today.

Today am currently expecting the line of storms from the overnight
hours to continue moving east across the Tri-State Area.  Models
indicate the upper level short wave trough will deepen over the line
of storms early this morning.  Am expecting rainfall chances to end
from west to east starting in the mid morning as the back edge of
the line of storms begins to move into the area followed by
subsidence.  The storm activity should be east of the area by early
afternoon if not before.

During the late afternoon another upper level short wave trough will
develop over the far western part of the area.  This may trigger the
next round of storms for the day.

The storm chances will move over the west half of the Tri-State Area
this evening before the short wave trough fills later in the evening.

Overnight another upper level short wave trough will approach the
Tri-State Area from the north.  This one looks like it will just
graze the northern part of the area, with most of the storm activity
north of the Tri-State Area.

.LONG TERM...(Friday night through Thursday)
Issued at 240 PM MDT Thu Jul 14 2016

Friday night and Saturday morning: Shortwave trough moves across the
region with thunderstorm chances prevailing through the night. CAPE
values remain in the 1200 to 1800 J/Kg range through the overnight
with very high shear values of 50 to 70 kt. We could see elevated
supercell mode of convection with large hail risk mainly in the
eastern portions of the CWA as the H5 shortwave exits the region.
Although there is some disagreement between the GFS and ECMWF with
regards to CAPE and deep layer shear, overall spacial and temporal
agreement looks good.

Saturday and Sunday: Isolated to scattered thunderstorms mainly
across far southwest Nebraska will be possible Saturday afternoon
with isolated thunderstorm chances elsewhere as a weak shortwave
traverses the region. A ridge begins to build into the central
Plains through the day on Sunday with an axis centered in northern
TX and southern OK. Moisture levels will increase in the western
portions of the CWA along the edge of the ridge which could lead to
slight chances for evening/nighttime thunderstorms on Sunday. It is
worth noting that due to the proximity of the ridge it will be
difficult to initiate convection therefore I left pops in the 10-15
percent range.

Monday through Wednesday: Medium range guidance indicates daily PoPs
across the region; however with the ridge firmly in place over the
central Plains, I left PoPs nil to slgt which is probably
optimistic. High pressure ridge at the H5 lvl will approach 600dam
by late Monday and early Tuesday, remaining locked in over the
region through the forecast period. Will need to pay close attention
to high temperatures as superblend is persistent with highs in the
upper 90s and some 100s. With very strong ridging in play we may be
looking to easily exceed 100 degrees by mid-week across much of the
CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1124 AM MDT Thu Jul 14 2016

KGLD: Weak surface pattern will give light and variable winds
through the period with a tendency toward more steady SSE winds
later tonight. Scattered thunderstorms are expected to develop
over northwest Kansas after 20Z and dissipate by 02Z. Have
accounted for this in TAF with VCTS.

KMCK: Weak surface pattern will also result in generally light and
variable winds through the TAF period. Scattered showers with
isolated thunder currently on radar west of McCook will approach
the terminal area 18-20Z. Thereafter convection near KMCK is
expected to be more isolated for remainder of afternoon into early
evening.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...DLF
SHORT TERM...JTL
LONG TERM...TL
AVIATION...DLF
Hazardous weather outlook, Jul 14, 9:55 AM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT THU JUL 14 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT THU JUL 14 2016 /1155 AM CDT THU JUL 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON AND EVENING. THE BEST POTENTIAL FOR STORMS WILL BE
OVER EASTERN COLORADO INTO WESTERN KANSAS WEST OF HIGHWAY
27...AND ALSO NORTH OF INTERSTATE 70. THE MAIN HAZARDS IN
ADDITION TO CLOUD-TO-GROUND LIGHTNING WILL BE THUNDERSTORM
OUTFLOW TO 60 MPH AND HALF DOLLAR SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY THROUGH SATURDAY...SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED MAINLY DURING THE EVENING AND OVERNIGHT
HOURS. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 14, 1:02 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT THU JUL 14 2016

COZ090-142015-
YUMA COUNTY CO-
202 PM MDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
215 PM MDT...

AT 202 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF COPE...OR 24 MILES WEST OF BONNY RESERVOIR...MOVING
SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIRK AND JOES.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 208 AND 210.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3963 10277 3982 10261 3958 10218 3957 10268
TIME...MOT...LOC 2002Z 305DEG 24KT 3967 10263

JRM
Special weather statement, Jul 14, 1:38 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT THU JUL 14 2016

COZ090-091-142100-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
238 PM MDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 300 PM MDT...

AT 238 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES WEST OF BONNY RESERVOIR...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL YUMA
AND NORTHEASTERN KIT CARSON COUNTIES.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 200 AND 208...AND NEAR
MILE MARKER 211.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3967 10250 3957 10218 3934 10235 3951 10262
TIME...MOT...LOC 2038Z 300DEG 23KT 3956 10249

JRM
Special weather statement, Jul 14, 1:46 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT THU JUL 14 2016

COZ092-142100-
CHEYENNE COUNTY CO-
246 PM MDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 300 PM MDT...

AT 246 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTH OF KIT CARSON...OR 21 MILES SOUTH OF SEIBERT...MOVING
SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
CHEYENNE COUNTY IN EAST CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3904 10286 3904 10268 3893 10249 3874 10273
      3897 10295
TIME...MOT...LOC 2046Z 313DEG 26KT 3899 10280

JRM
Special weather statement, Jul 14, 2:03 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT THU JUL 14 2016

COZ091-092-142115-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
303 PM MDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIT CARSON AND
NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 315 PM
MDT...

AT 303 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF KIT CARSON...OR 21 MILES WEST OF CHEYENNE
WELLS...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FIRSTVIEW.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 156 AND 159.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3904 10296 3910 10272 3903 10253 3892 10230
      3871 10265
TIME...MOT...LOC 2103Z 312DEG 26KT 3893 10272

JRM

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Cheyenne

When
July 14, 2:28 PM MST
Where
Cheyenne County, 11.39 mi N of Kit Carson
Measured
1.75 in hail
Reported by
Public
Coordinates
38.934, -102.800

The hail ranged from pea to hen egg in size.

Hail, Cheyenne

When
July 14, 3:20 PM MST
Where
Cheyenne County, 5.68 mi SE of Kit Carson
Measured
0.88 in hail
Reported by
Public
Coordinates
38.702, -102.720

Hail, Kit Carson

When
July 14, 4:00 PM MST to 4:05 PM MST
Where
Kit Carson County, 4.61 mi E of Flagler
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
39.298, -102.984

The hail ranged from quarter to ping-pong ball size and damaged vehicles, the house and garden.

Hail, Cheyenne

When
July 14, 4:03 PM MST
Where
Cheyenne County, 11.85 mi N of Aroya
Measured
0.88 in hail
Reported by
Public
Coordinates
39.022, -103.135

Hail, Kit Carson

When
July 14, 4:52 PM MST
Where
Kit Carson County, 0.45 mi S of Flagler
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
39.294, -103.069

Estimated time of report from the radar.

Hail, Kit Carson

When
July 14, 4:55 PM MST
Where
Kit Carson County, 1.64 mi WNW of Flagler Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.287, -103.099

Reported at mile marker 393 on I-70.

Hail, Kit Carson

When
July 14, 5:05 PM MST to 5:12 PM MST
Where
Kit Carson County, 0.53 mi E of Seibert
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
39.300, -102.870

A coop observer traveling through the area reported nickel size hail covering the ground. However quarter size hail was reported in Seibert, and on I-70 near mile marker 405 tennis ball size hail was reported and was responsible for many drivers losing car windows.

Hail, Kit Carson

When
July 14, 5:10 PM MST
Where
Kit Carson County, 3.48 mi S of Seibert
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.250, -102.874

Estimated time of the report from radar.

Hail, Kit Carson

When
July 14, 5:23 PM MST
Where
Kit Carson County, 0.43 mi NE of Vona
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.303, -102.743

Estimated the time of the report from radar.

Hail, Kit Carson

When
July 14, 5:38 PM MST
Where
Kit Carson County, 6.78 mi NNW of Stratton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.396, -102.626

Hail was covering the ground.

Hail, Kit Carson

When
July 14, 6:28 PM MST
Where
Kit Carson County, 13.55 mi NNE of Seibert
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.491, -102.825

Hail, Kit Carson

When
July 14, 6:35 PM MST
Where
Kit Carson County, 17.36 mi NNW of Burlington Arpt
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
39.537, -102.445

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652977, 652978, 652988, 652979, 652980, 652981, 652982, 652983, 652984, 652985, 652987, 652986.